Erythema annulare centrifugum

Published on 18/03/2015 by admin

Filed under Dermatology

Last modified 18/03/2015

Print this page

rate 1 star rate 2 star rate 3 star rate 4 star rate 5 star
Your rating: none, Average: 3 (1 votes)

This article have been viewed 1833 times

Erythema annulare centrifugum

Christie G. Regula and Bryan E. Anderson

Evidence Levels:  A Double-blind study  B Clinical trial ≥ 20 subjects  C Clinical trial < 20 subjects  D Series ≥ 5 subjects  E Anecdotal case reports

image

Erythema annulare centrifugum (EAC) is a gyrate erythema characterized by minimally pruritic, polycyclic, erythematous patches or plaques that may expand up to 2–3 mm/day and clear centrally. There are two forms: the far more common superficial form has trailing scale at the inner borders of the erythema, whereas the deep form has erythematous induration with minimal to no scale. EAC has a mean duration of 2.8 years, and treatment is often difficult. EAC has been seen to persist for decades.

Management strategy

EAC represents a hypersensitivity reaction to a myriad of conditions; therefore, a search for and treatment of an underlying disease is the primary management strategy. Most often an underlying cause is not found.

A concurrent skin infection is the most common underlying association. Fungal, bacterial, viral, mycobacterial, and parasitic pathogens have been reported. Typically, the infection is cutaneous and is at a discrete location from the EAC eruption. Dermatophytosis is implicated in up to 48%. Thus, the skin, especially the feet, groin, and nails, should be carefully examined for tinea. Anecdotal reports of other associated skin infections include molluscum contagiosum, herpes virus infection, and Phthirus pubis infestation. Less commonly the infection is internal and intestinal Giardia or Candida, latent Epstein–Barr virus infection, human immunodeficiency virus (HIV), chronic viral hepatitis, appendicitis, urinary tract Escherichia coli, and nematode infestations have been anecdotally reported. Although EAC is typically associated with an active infection, it has also been reported to occur after reactivation of herpes zoster virus, in corresponding dermatomes.

Rarely, EAC may be associated with either benign or malignant hematologic and solid neoplasms. This paraneoplastic phenomenon is thought to result from hypersensitivity to tumor proteins released by these neoplasms. However, in the absence of strong clinical suspicion, an extensive search for malignancy is not recommended. Should neoplasia be identified, EAC activity correlates with tumor response to treatment.

Medications may be associated with EAC. Anecdotal reports of medications include acetazolamide, amitriptyline, ampicillin, chloroquine, cimetidine, cyclopenthiazide, co-trimoxazole, etizolam, finasteride, gold, hydrochlorothiazide, hydroxychloroquine, ibuprofen, iron, neutradonna (aluminum silicate and belladonna), oxprenolol, piroxicam, salicylates, spironolactone, and thiacetazone. Early reports of antimalarials as a cause of EAC may be debated: what was considered EAC in these reports may actually have been unrecognized forms of subacute cutaneous lupus erythematosus. EAC may also be caused by hypersensitivity to other ingested agents, such as blue cheese Penicillium.

Other conditions associated with EAC include thyroid disease, liver disease, hypereosinophilic syndrome, sarcoidosis, surgical trauma, linear IgA dermatosis, and autoimmune disease such as relapsing polychondritis, rheumatoid arthritis, polyglandular autoimmune disease, and autoimmune hepatitis, and pregnancy. One form of EAC, described as autoimmune progesterone dermatitis, can be reproduced by intradermal and patch testing to progesterone and may involve Th1-type cytokines. Another form of EAC may occur annually and seasonally over 2–40 years, and may be associated with hereditary lactate dehydrogenase deficiency. EAC may even be familial: there has been one report involving identical twins. Rarely, EAC may be a form of contact dermatitis: there is a single report of contact-induced EAC attributed to a hypersensitivity reaction from topical nickel and cobalt exposure.

Once the underlying condition is treated, EAC usually resolves spontaneously. Frequently, however, the cause is elusive, and treatment becomes empiric and temporizing. Spontaneous remission is also possible, making assessments of therapy difficult. Topical steroids may provide symptomatic relief and may improve its appearance. In one report of EAC with unknown etiology, all lesions cleared with topical calcipotriol treatment. Topical tacrolimus can be helpful as well. In another case, EAC remitted after the patient was treated with oral metronidazole given for rosacea. A trial of empiric antimicrobials may be helpful to eradicate an underlying, clinically undetected infection. If these more conservative treatments fail, the patient’s perceived need for treatment should be reassessed. Stronger treatments may be more harmful than the condition itself. Systemic glucocorticoids can usually suppress EAC, but it commonly recurs after the course is completed, and they cannot be routinely recommended. If EAC is very disabling to the patient, other systemic immunomodulators may need to be considered. One patient responded very well to etanercept therapy.

EAC should be distinguished from the following clinical mimickers: tinea corporis, granuloma annulare, sarcoidosis, mycosis fungoides, psoriasis, pityriasis rosea, tinea versicolor, cutaneous lupus, annular erythema of Sjögren’s syndrome, granuloma faciale, necrolytic migratory erythema, bullous pemphigoid, secondary syphilis, Hansen’s disease, annular urticarial and fixed drug reactions, hypereosinophilic dermatitis, annular erythema of infancy, and other reactive erythemas such as erythema multiforme, erythema gyratum repens, erythema migrans, and erythema marginatum. Such clinical possibilities are ruled out by routine histologic examination.